Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 108, NWS Sioux Falls, SD

June 11, 2008Lyon County, Osceola County, Iowa; Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2008, 7:14 AM CDT for Lyon County, Osceola County, Iowa; Nobles County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2008, 7:14 AM CDT (12:14 UTC)
Expired
Jun 11, 2008, 7:45 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lyon County, IA, Osceola County, IA, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:18 AM CDTTSTM WND GST 60Sibley, IATREE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:16 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 111214
SVRFSD
IAC119-143-MNC105-111245-
/O.NEW.KFSD.SV.W.0108.080611T1214Z-080611T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 AM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN LYON COUNTY IN NORTHWEST IOWA
  WESTERN OSCEOLA COUNTY IN NORTHWEST IOWA
  EASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 745 AM CDT

* AT 714 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SIBLEY...OR 16 MILES SOUTH OF WORTHINGTON...MOVING NORTH AT 39 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WORTHINGTON...RUSHMORE AROUND 735 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
WEDNESDAY FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4377 9585 4378 9548 4330 9559 4334 9588
TIME...MOT...LOC 1214Z 189DEG 34KT 4342 9569

$$
WILLIAMS
2 follow-up statements
000 
WWUS53 KFSD 111232
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 AM CDT WED JUN 11 2008

IAC119-143-MNC105-111245-
/O.CON.KFSD.SV.W.0108.000000T0000Z-080611T1245Z/
OSCEOLA IA-LYON IA-NOBLES MN-
731 AM CDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR EASTERN NOBLES...EXTREME NORTHEASTERN LYON AND WESTERN OSCEOLA
COUNTIES...

AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR BIGELOW...OR 9 MILES SOUTHWEST OF WORTHINGTON...MOVING
NORTH AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   WILMONT AROUND 745 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND...WITH DAMAGE 
REPORTED FROM NEAR ASHTON TO SIBLEY IOWA. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
WEDNESDAY FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4330 9559 4334 9588 4349 9587 4350 9586
      4353 9587 4353 9586 4366 9585 4369 9586
      4377 9585 4378 9549
TIME...MOT...LOC 1231Z 179DEG 32KT 4357 9570

$$
WILLIAMS
000 
WWUS53 KFSD 111246
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 AM CDT WED JUN 11 2008

IAC119-143-MNC105-111256-
/O.EXP.KFSD.SV.W.0108.000000T0000Z-080611T1245Z/
OSCEOLA IA-LYON IA-NOBLES MN-
746 AM CDT WED JUN 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NOBLES...EXTREME
NORTHEASTERN LYON AND WESTERN OSCEOLA COUNTIES HAS EXPIRED...

THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
WEDNESDAY FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4330 9559 4334 9588 4349 9587 4350 9586
      4353 9587 4353 9586 4366 9585 4369 9586
      4377 9585 4378 9549
TIME...MOT...LOC 1232Z 179DEG 32KT 4358 9570

$$
WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:15 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 11, 3:15 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT WED JUN 11 2008

.DISCUSSION...
DVLPMNT OF SCT TSTMS WITH INCRGLY MOIST AND UNSTBL AIR ARRIVNG FROM
THE S SEEMS TO BE FINALLY TAKING PLACE AND SHORT TERM MODELS MAY
HAVE A DECENT HANDLE ON CONVECTN THRU THE MRNG. HINTS CONT TO SHOW
ESPLY ON STLT BESIDES CURNT BATCH WSW OF AREA OUT BY VTN. EXPECT
THIS DVLPMNT TO CONT TO EXPAND ENEWD WITH SOME POTENTL FOR SVR
STORMS IN CURNT WATCH AREA N OF I90 THRU 13Z. MEANWHILE...SAME HINTS
OF DVLPMNT SHOW OVER ERN NE AS WELL. WITH EXPECTD DVLPMNT OF THESE
STORMS AND MOVMNT NEWD INTO FLOOD WATCH AREA ERY THIS MRNG...HAVE
ELECTD TO MOVE UP WATCH FOR NWRN IA AND PART OF SWRN MN TO ERY
MRNG...13Z. WHILE ERY MRNG ACTVTY MAY BE JUST SCT...SOME STORMS MAY
STILL PRODUCED LCL AREA OF HVY RAIN AHD OF THE POTENTL FOR MORE
WDSPRD HVY RAIN THIS AFTN INTO TNGT. THIS LATETR SCENARIO STILL
STANDS WELL SUPPORTD BY GUIDNCE WHICH HAS BEEN PRETTY CONSISTNT
SINCE YSTDY MRNG. MEANWHILE...SVR POTENTL WILL SHIFT FROM NRN FCST
AREA ERY THIS MRNG SWD AND EWD FOR THIS AFTN AND EVE...WITH SPC MDT
RISK AREA OVER MAINLT NWRN IA LOOKNG OK.

NOT MUCH CHANGE IN FCST TEMPS FOR TDA FROM ERYR FCST. TEMPS SHUD BE
SEASNBLY COOL W AND N TO WARM AND HUMID SE  S OF WRMFNT.

AFTER HVY/SVR CONVECTN THIS EVE...STORMS SHUD GRDLY DIE DOWN LATE
TNGT AS WK CDFNT MOVES OVER AND SE OF AREA. SOME CHC SPOTTY STORMS
THU WITH UPPER TROF STILL W OF AREA. FRI AND SAT LOOK DRY MOST OF
FST AREA BUT HAVE LEFT IN SPOTTY PCPN MENTN FOR TRAILING LOBE OF
UPPER LO FRI...AND NEXT WV APPCHG FROM THE NRN ROCKIES SAT/SAT NGT.
THIS THREAT SHUD INCRS OVER AREA SUN AS WV ARRIVES AND MOVES THRU
AREA. ON THIS SCHEME HAVE ALSO LEFT MON DRY. TEMPS AFT TDA SHU BE
GNLY SEANBL WITH A LTL WARM PEAK FOR SAT.

&&

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...FLASH FLOOD WATCH TODAY AND TONIGHT FOR MNZ081-089-090.
IA...FLASH FLOOD WATCH TODAY AND TONIGHT FOR IAZ002-003-012>014-
                                         020>022-031-032.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 11, 4:26 AM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT WED JUN 11 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
426 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS TODAY AND THIS EVENING ARE
LIKELY TO PRODUCE A FEW SEVERE STORMS WITH WINDS GUSTS UP TO 70
MPH AND HAIL UP TO GOLF BALL SIZE. THE RISK OF SEVERE STORMS IS
BOTH WEST OF THE JAMES RIVER AND NORTH OF INTERSTATE 90 THIS
MORNING. THE RISK OF SEVERE STORMS MAY CONTINUE IN THESE AREAS
THIS AFTERNOON...BUT THE GREATEST THREAT OF SEVERE STORMS WILL
SHIFT TO NORTHWEST IOWA FOR LATE THIS AFTERNOON AND EARLY
TONIGHT.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS
DURING THE NEXT FEW DAYS. THE FLOODING WOULD GENERALLY SUBSIDE
WITHOUT ADDITIONAL RAINFALL. HOWEVER...ADDITIONAL RAINFALL IS
EXPECTED TODAY AND TONIGHT...WITH HEAVY RAIN POSSIBLE ESPECIALLY
IN NORTHWEST IOWA.
THE ADDITIONAL RAINFALL COULD AFFECT THE RIVERS.

HEAVY RAIN FROM THUNDERSTORMS COULD CAUSE FLASH FLOODING TODAY
AND TONIGHT...MAINLY IN NORTHWEST IOWA AND IN PART OF SOUTHWEST
MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SPOTTY THUNDERSTORMS ARE EXPECTED THURSDAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY EARLY THIS MORNING IN
SOUTHEAST SOUTH DAKOTA NORTH OF INTERSTATE 90...AND LIKELY IN
NORTHWEST IOWA AFTER 400 PM. OTHERWISE...SPOTTER ACTIVATION
WILL BE POSSIBLE WITH ANY STORMS OVER THE AREA TODAY AND EARLY
TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 11, 5:57 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     HAIL             7 NNE IROQUOIS          44.46N 97.80W
06/11/2008  M0.75 INCH       KINGSBURY          SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jun 11, 6:28 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     TSTM WND GST     6 ENE SIOUX CENTER      43.11N 96.07W
06/11/2008  E60 MPH          SIOUX              IA   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jun 11, 6:32 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND GST     BOYDEN                  43.19N 96.00W
06/11/2008  E60 MPH          SIOUX              IA   TRAINED SPOTTER

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:14 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux16 min
Jun 11, 6:13 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux32 min
Jun 11, 6:42 AM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola33 min
Jun 11, 10:22 AM CDTWind AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more5 hr
Jun 11, 3:58 PM CDTTornado WarningFSDPlymouth32 min
Jun 11, 4:57 PM CDTFlash Flood WarningFSDCherokee, O'Brien, Osceola2 hr
Jun 11, 4:57 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux33 min
Jun 11, 5:00 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury45 min
Jun 11, 5:10 PM CDTTornado WarningFSDLyon, Osceola, Sioux35 min
Jun 11, 5:22 PM CDTTornado WarningFSDCherokee, O'Brien, Osceola, Plymouth, Sioux23 min
Jun 11, 5:27 PM CDTTornado WarningFSDCherokee, Plymouth, Woodbury48 min
Jun 11, 5:30 PM CDTFlash Flood WarningFSDCherokee, Plymouth, Woodbury68 min
Jun 11, 5:42 PM CDTTornado WarningFSDOsceola48 min
Jun 11, 5:46 PM CDTTornado WarningFSDCherokee, O'Brien44 min
Jun 11, 6:16 PM CDTTornado WarningFSDCherokee, Ida, Plymouth, Woodbury44 min
Jun 11, 6:22 PM CDTTornado WarningFSDIda, Woodbury38 min
Jun 11, 6:28 PM CDTTornado WarningFSDBuena Vista, Cherokee, Clay, Dickinson, O'Brien32 min
Jun 11, 6:37 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida38 min
Jun 11, 6:48 PM CDTTornado WarningFSDClay, Dickinson42 min
Jun 11, 5:56 PM CDTTornado WarningFSDCottonwood, Murray49 min
Jun 11, 6:09 PM CDTTornado WarningFSDLyon, Murray36 min
Jun 11, 6:25 PM CDTTornado WarningFSDCottonwood, Murray50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.